twenty6colors (twenty6colors) wrote in vaginapagina,
twenty6colors
twenty6colors
vaginapagina

ortho cyclen/sprintec experiences; norgestimate; side effects - varying doses of EE (20mcg vs 35mcg)

Disclaimer: I apologize if this is redundant - I assure you I checked the LJ tags, Vulvapedia, as well as the VP Forum and couldn't find any posts directly related to Ortho Cyclen (generic: Sprintec) use.

As a consequence of a mix-up with my insurance coverage (NYS Family Planning/Medicaid), which I hope to have straightened out soon, I had to [temporarily] switch brands of birth control pills. I won't bother you with the details - they aren't relevant to this post.

I'm switching from Mircette/Kariva to Ortho Cyclen/Sprintec. Here's the thing... I'm very concerned about potential side effects due to a diagnosis of bipolar II and no insurance to save my a** if the change proves to be a detrimental one :x I had to stop all of my medications in the fall and, so far (knock-on-wood), I've been doing quite well off of them.


As far as I can recall, I have not been on Ortho Cyclen before; however, I WAS on Ortho Tri-Cyclen a number of years ago, and after a few months of use I had to stop taking it due to extreme mood swings/depression/panic attacks (I gave it a few months in case they subsided, but they didn't). The clinician I was seeing at that time noted that in addition to the fluctuating doses, my reaction was likely due to the high(er) estrogen dose (35mcg) in the Ortho Tri-Cyclen. She put me on Mircette/Kariva due to it's lower EE dose (20mcg). With the exception of some occasional break-through bleeding, the Mircette has worked out very well for me with no discernible [negative] side-effects.

I've looked up numerous charts and articles on various birth control pills and their respective side effects, and almost all of them recommend Ortho Cyclen for moodiness/depression, etc. Was I misinformed when the clinician associated my mood changes to a high EE dose?

NOTE: When I was on Ortho Tri-Cyclen, I did not suffer from a mood disorder outside of my birth control use. It wasn't until roughly 4 years later that I began to suffer from depression and frequent anxiety/panic attacks, later diagnosed as Bipolar II. Prior to that, I had no history of mental-illness. I do not currently have other insurance or prescription coverage right now, so I'm very concerned about potential mood changes that may result as a side effect.

Thankfully, I can stop at any time if it's unbearable (unlike, say, Depo, which resulted in three months of benzodiazapine use to combat the resultant panic attacks until it wore off :x). I'm just trying to get an idea of what I might be in store for.

To give you some idea of how I've reacted to other pills/progestins:

Desogen = acne!
Depo = hair growth in funny places; panic attacks; persistent bleeding
Mircette = occasional break-through bleeding; very light, short periods
Ortho Tri = crazy cakes; possible weight gain.


Of course, I realize everyone's experience is different, but if you have any insight or experiences to share, I'd appreciate the input.

TIA!
Subscribe
  • Post a new comment

    Error

    Anonymous comments are disabled in this journal

    default userpic

    Your reply will be screened

    Your IP address will be recorded 

  • 13 comments